One less headache to worry about: Using Isotretinoin in patients with a history of pseudotumor cerebri
By Warren R. Heymann, MD
May 13, 2016
I have been prescribing isotretinoin since it was first introduced over thirty years ago, having encountered just a few patients with truly suspect pseudotumor cerebri (PTC). This was manifested by severe headaches and papilledema on ophthalmologic examination. Considering discretion the better part of valor, isotretinoin was discontinued in all cases. I never recommended using the drug again for these patients.
Tintle et al presented 3 cases of women with recalcitrant acne and a history of PTC. The PTC was due to minocycline in two of the cases and secondary to isotretinoin in the third case. Isotretinoin was subsequently administered to all 3 patients, starting at a very low dose (10 mg daily) in 2 patients, and a low dose (30 mg daily) in the third patient. Doses were increased over time to get to the usual therapeutic cumulative dose. All patients had an excellent response to treatment without PTC (1).
Although this is a brief case series, it is highly instructive and valuable. As the authors state, there has not been reported cross-reactivity of classes of drugs that cause PTC, so a prior history of PC caused by antibiotics should not prevent a trial of isotretinoin. This was also confirmed by a prior report by Bettoli et al (2). The third case demonstrated that isotretinoin may be tolerated in a patient with a prior history of PTC due to isotretinoin. The authors offer sage advice in suggesting baseline ophthalmologic and/or neurologic examinations prior to administering the drug. It also makes sense to start off with very low doses and increasing throughout the course of therapy to get to the therapeutic threshold.
1. Tintle SJ, et al. Safe use of therapeutic-dose oral isotretinoin in patients with a history of pseudotumor cerebri. JAMA Dermatology; 2016: 152: 582-4.
2. Bettoli V, et al. Safe use of oral isotretinoin after pseudotumor cerebri due to minocycline. Eur J Dermatol 2011; 21: 1024-5.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.
DW Insights and Inquiries archive
Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.
All content solely developed by the American Academy of Dermatology
The American Academy of Dermatology gratefully acknowledges the support from Bristol Myers Squibb.